As I have been dealing with severe Gi complications from both PD and history of ulcerative colitis, I thought I would cover this topic today on how to manage living with both illnesses. Not an easy task I assure you. As you may know, people with inflammatory bowel disease are at higher risk of having PD. But having PD can also compromise our immune systems making flare ups and exacerbation’s much more common.
Not only are colitis exacerbation’s a medical emergency due to possible severe dehydration that can occur but depending on the severity of disease and location down the Gi tract may require surgery. On top of the colitis Parkinson’s symptoms can also spin out of control lengthening recovery period and possibly prolonging hospitalization and rehab if we are not careful.
First, what is IBS- term used to describe disorders involving chronic inflammation of gi tract.
These compromise 2 diseases:
Ulcerative colitis (UC) – only involves colon and rectum
Crohn’s disease- involves the entire digestive tract
Complications of BOTH:
• Colon cancer need colonoscopy every 10years or more often
• Skin, eye and joint inflammation- PD can also cause joint pain in shoulder, hip and can cause eczema.
• Primary sclerosing cholangitis -scaring of the bile ducts leading to liver damage
• Increase blood clots- remember that PD increases risk of clots especially in those of us with migraines.
• Toxic megacolon- rapid expansion and swelling of colon extremely serious condition
• Perforated colon
• Severe dehydration
• Bowel obstruction
• Nutritional support
• Calcium and vitamin D supplement especially important since we as PD patients already have Vitamin D deficiency
• Iron supplement- we may also already be anemic due to B12 deficiency
• Antidiarrheal –
• Desetin for irritation of your hiney
• Wear adult diapers for security till symptoms resolve
• Pain relievers- like Tylenol – avoid Nsaids like Motrin which make symptoms worse
• Anti-inflammatory drugs steroids and aminosalicylates (e.g. Asacol), balsalazide (Colazal) and olsalazine (Dipentum)
• Immunosuppressants methotrexate, azathioprine, cyclosporine-
Important to note that some of these medicines cause b6 and b12 deficiency and can cause numbness and tingling which can already be present in PD. They can also increase the shakiness, can also cause nausea, vomiting, increase in BP, and cause dizziness. Therefore, it is extremely important to have a direct communication between your neurologists and Gi doctor. Especially, if these medicines will be taken for a long period of time. These can also cause osteoporosis so may have to take medication to prevent given that PD meds already increase risk of this. Plus can worsen headaches many of us already have migraines with PD.
• Tumor necrosis factors (TNF) e.g. Humira, Entyvio, Tyrabri, Stelara
• Dietician consult if losing too much weight
• Add multivitamin can be a melt
• May need to increase nausea meds since many PD drugs also cause nausea. Take ginger, mint, and peppermint teas to help with this. I have been on a diet of peppermint and mint tea for last 3 weeks along with Zofran to control severe nausea.
• Limit dairy products
• Low fat foods
• Eating fiber can exacerbate symptoms – steam vegetables instead of raw
Things in cabbage family like cauliflower and broccoli usually make things worse
Avoid nuts, fresh fruit especially those with skin like apple –if you do eat peel first, no popcorn, seeds or corn. Things like watermelon, pineapple, bananas,
• Avoid caffeine, alcohol and spicy foods- there goes my coffee, sweet tea, Mexican food and margaritas!!! My, my, what am I to do?
• Eat small meals -5-6 meals – this will help both PD and colitis
• Drink lots and lots and lots of water!!!
Can have jell-o, Popsicle, Gatorade, even Iv fluids if necessary to avoid dehydration
PD medications will have to be given either at higher doses to compensate for loss during exacerbation or be given in alternate route. For instance, if colitis is severe and intractable perhaps pump and /or DBs would be best. During the exacerbation you may also need to switch levodopa to oral disintegrating I.e. Parcopa, use 24 hour amantadine (Gicovri), Neupro patch and apomorphine either injection or melt strip once available. This will keep you from losing effect of medication because of gi malabsorption and diarrhea. We don’t want to decrease medication dose because not only will you have risk of falling but also of aspiration which would only complicate matters.
Best thing is be proactive in avoiding things that can trigger an exacerbation not always possible to control but we can alter our life style to reduce chance. This means decreasing stress through meditation, exercise, eating small meals regularly on time, drinking lots of fluids and sleeping well. Don’t forget routine check -ups!
all rights reserved by Maria De Leon